Secondary Logo

Journal Logo

AbstractsL ACCEPTED: CLINICAL VIGNETTES/CASE REPORTS - SMALL INTESTINE/UNCLASSIFIED

Cases of Death Secondary to Cannabinoid Hyperemesis Syndrome

2217

Soota, Kaartik MD1; Lee, Ye-Jin MD2; Schouweiler, Katie MD2; Keeney, Matthew MD2; Nashelsky, Marcus MD2; Holm, Adrian DO2

Author Information
American Journal of Gastroenterology: October 2016 - Volume 111 - Issue - p S1063
  • Free

Cannabinoid Hyperemesis Syndrome (CHS) is characterized by cyclic episodes of vomiting and abdominal pain secondary to cannabis use. We present the first reported cases of death due to Cannabinoid Hyperemesis Syndrome.

First case: A 41 yo male with a 20-yr history of frequent marijuana use was found dead in his home. For 10 years, he had recurrent, prolonged episodes of nausea, vomiting and abdominal pain. He underwent an extensive GI evaluation including colonoscopy, upper endoscopy, abdominal CT, celiac serology, 24 hr urine porphyrins, and stool ovum/parasites; all testing was unremarkable. 8 months prior to death, he was hospitalized for severe hyponatremic dehydration. 5 days prior to death, he developed intractable nausea, vomiting and weakness; he did not seek medical care. Autopsy showed evidence of dehydration, acute esophageal necrosis with black discoloration of the distal esophagus, focal right lower lobe pneumonia. Vitreous chemistry showed a pattern of hyponatremic dehydration (Na 134 mmol/L, Cl 78 mmol/L, BUN 88 mg/dL and Cr 2.8 mg/dL). Toxicology showed only marijuana (THC) and marijuana metabolite (THC-COOH) in blood and THC-COOH in urine. The cause of death was hyponatremic dehydration due to exacerbation of CHS.

Second case: A 48 yo male with a history of fibromyalgia, anxiety, depression, prior diagnosis of somatization disorder and episodes of intractable nausea and vomiting was found in his bathtub after a neighbor reported continuous running water for 2 days. Autopsy revealed evidence of dehydration, acute esophageal necrosis and focal early pneumonia in the right lung likely from aspiration. Vitreous chemistry showed severe hyponatremic dehydration. Toxicology revealed THC, THC-COOH, 7-aminoclonazepam (clonazepam metabolite) and pregabalin. The cause of death was hyponatremic dehydration in the setting of probable CHS.

Discussion: CHS is one of the known adverse effects of cannabinoid use, which patients frequently report is relieved by hot bathing. Cessation of the substance is the only treatment, although time to improvement is variable. The use of recreational and medical marijuana has become more widely accepted, and the predominant public sentiment is that marijuana is relatively harmless. These are the first reports of death directly attributable to marijuana use. These two cases of death should increase awareness of severity and potentially fatal effects of CHS.

© The American College of Gastroenterology 2016. All Rights Reserved.